{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,11]],"date-time":"2026-04-11T10:41:25Z","timestamp":1775904085442,"version":"3.50.1"},"reference-count":22,"publisher":"BMJ","issue":"4","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2019,4,3]]},"published-print":{"date-parts":[[2019,4]]},"abstract":"<jats:p>The interactions between opioids and gabapentin are more clinically relevant than ever. Prescriptions dispensed for gabapentin increased from 39\u2009million in 2012 to 64\u2009million in 2018 in the USA and are ever increasing. Authors present a challenging case of these interactions. A 58-year-old man presented to the emergency department with acute respiratory failure and altered mental status. He was on high dose opioids and gabapentin as prescription medications. Despite full intensive care support and resolution of his respiratory failure with non-invasive positive pressure ventilation, the patient did not regained consciousness. After ruling out other causes, the diagnosis of gabapentin withdrawal was considered. Gabapentin was administered by a nasogastric tube that quickly resulted in a reversal of his symptoms. We concluded that severe gabapentin withdrawal should be considered in patients on higher doses of gabapentin when it is stopped abruptly. In such patients, gabapentin should be replaced. As most patients are unable to swallow in this situation and intravenous formulation is not available, nasogastric tube can be used for replacement.<\/jats:p>","DOI":"10.1136\/bcr-2018-228354","type":"journal-article","created":{"date-parts":[[2019,4,20]],"date-time":"2019-04-20T12:15:19Z","timestamp":1555762519000},"page":"e228354","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":7,"title":["Complex encephalopathy arising from the combination of opioids and gabapentin"],"prefix":"10.1136","volume":"12","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-3529-9781","authenticated-orcid":false,"given":"Harpreet","family":"Singh","sequence":"first","affiliation":[{"name":"Internal Medicine, Allegiance Health, Dexter, Michigan, USA"},{"name":"Michigan State University College of Osteopathic Medicine, East Lansing, Michigan, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Richa","family":"Handa","sequence":"additional","affiliation":[{"name":"Allegiance Health, Jackson, Michigan, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Vivek","family":"Kak","sequence":"additional","affiliation":[{"name":"Internal Medicine, Allegiance Health, Dexter, Michigan, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Alicja","family":"Wasilewski","sequence":"additional","affiliation":[{"name":"Allegiance Health, Jackson, Michigan, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2019,4,20]]},"reference":[{"key":"2025082710323686000_12.4.e228354.1","unstructured":"Gomes T , Juurlink DN , Antoniou T , et al . Opioids\u00a0and the risk of opioid-related death: a population-based nested case\u2013control study. http:\/\/journals.plos.org\/plosmedicine\/article?id="},{"key":"2025082710323686000_12.4.e228354.2","unstructured":"United states food and drug administration (Internet). Database on gabapentin. http:\/\/www.accessdata.fda.gov\/drugsatfda_docs\/label\/2009\/020235s041,020882s028,021129s027lbl.pdf."},{"key":"2025082710323686000_12.4.e228354.3","doi-asserted-by":"crossref","first-page":"266","DOI":"10.18553\/jmcp.2002.8.4.266","article-title":"Gabapentin use in a managed medicaid population","volume":"8","author":"Hamer","year":"2002","journal-title":"Journal of Managed Care Pharmacy"},{"key":"2025082710323686000_12.4.e228354.4","doi-asserted-by":"crossref","first-page":"763","DOI":"10.1007\/s11126-016-9421-7","article-title":"Abuse of gabapentin is associated with opioid addiction","volume":"87","author":"Bastiaens","year":"2016","journal-title":"Psychiatr Q"},{"key":"2025082710323686000_12.4.e228354.5","doi-asserted-by":"crossref","first-page":"1160","DOI":"10.1111\/add.13324","article-title":"Gabapentin misuse, abuse and diversion: a systematic review","volume":"111","author":"Smith","year":"2016","journal-title":"Addiction"},{"key":"2025082710323686000_12.4.e228354.6","doi-asserted-by":"publisher","DOI":"10.1097\/00000539-200007000-00035"},{"key":"2025082710323686000_12.4.e228354.7","doi-asserted-by":"crossref","first-page":"97","DOI":"10.1016\/j.ejps.2015.11.015","article-title":"Co-administration of morphine and gabapentin leads to dose dependent synergistic effects in a rat model of postoperative pain","volume":"82","author":"Papathanasiou","year":"2016","journal-title":"Eur J Pharm Sci"},{"key":"2025082710323686000_12.4.e228354.8","doi-asserted-by":"crossref","first-page":"40","DOI":"10.1080\/00325481.2017.1263139","article-title":"Patterns of naloxone use in hospitalized patients","volume":"129","author":"Yung","year":"2017","journal-title":"Postgrad Med"},{"key":"2025082710323686000_12.4.e228354.9","doi-asserted-by":"publisher","DOI":"10.1177\/1060028015620800"},{"key":"2025082710323686000_12.4.e228354.10","unstructured":"Singh V , Chukwurah O , Petraglia A , et al . Gabapentin withdrawal causing adrenergic toxidrome. A case report and literature review. Pulm ccm journal. 2015 http:\/\/journal.pulmccm.org\/article\/gabapentin-withdrawal-causing-adrenergic-toxidrome."},{"key":"2025082710323686000_12.4.e228354.11","doi-asserted-by":"crossref","unstructured":"Keary CJ , Nejad SH , Rasimas JJ , et al . Intoxications associated with agitation, tachycardia, hypertension, and Fever: differential diagnosis, evaluation, and management. Prim Care Companion CNS Disord 2013;15.doi:10.4088\/PCC.12f01459","DOI":"10.4088\/PCC.12f01459"},{"key":"2025082710323686000_12.4.e228354.12","doi-asserted-by":"publisher","DOI":"10.1111\/j.1399-5618.2005.00200.x"},{"key":"2025082710323686000_12.4.e228354.13","doi-asserted-by":"publisher","DOI":"10.1055\/s-2006-958522"},{"key":"2025082710323686000_12.4.e228354.14","doi-asserted-by":"publisher","DOI":"10.1177\/070674370304800211"},{"key":"2025082710323686000_12.4.e228354.15","doi-asserted-by":"publisher","DOI":"10.1081\/CLT-120016965"},{"key":"2025082710323686000_12.4.e228354.16","doi-asserted-by":"publisher","DOI":"10.1097\/00004714-199904000-00019"},{"key":"2025082710323686000_12.4.e228354.17","doi-asserted-by":"publisher","DOI":"10.4088\/JCP.v68n0320a"},{"key":"2025082710323686000_12.4.e228354.18","doi-asserted-by":"publisher","DOI":"10.1345\/aph.1Q057"},{"key":"2025082710323686000_12.4.e228354.19","doi-asserted-by":"publisher","DOI":"10.1097\/00004850-200505000-00011"},{"key":"2025082710323686000_12.4.e228354.20","first-page":"1407","volume-title":"Enigmatic fever and delirium in a critically Ill Patient","volume":"12","author":"Lee","year":"2015"},{"key":"2025082710323686000_12.4.e228354.21","doi-asserted-by":"crossref","first-page":"1699","DOI":"10.1111\/add.13408","article-title":"Misuse of gabapentin and pregabalin: a marker for a more serious malaise?","volume":"111","author":"Stannard","year":"2016","journal-title":"Addiction"},{"key":"2025082710323686000_12.4.e228354.22","doi-asserted-by":"publisher","DOI":"10.1111\/aas.12420"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2018-228354","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T17:32:44Z","timestamp":1756315964000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2018-228354"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,4]]},"references-count":22,"journal-issue":{"issue":"4","published-online":{"date-parts":[[2019,4,20]]},"published-print":{"date-parts":[[2019,4]]}},"alternative-id":["10.1136\/bcr-2018-228354"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2018-228354","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,4]]}}}